Hail, Cuming
- When
- May 25, 10:10 PM CST
- Where
- Cuming County, 1.24 mi NE of Wisner
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.990, -96.910
The hail was also accompanied by very strong winds but no speed estimate was available.
A warm front lifted into north central and far northeast Nebraska during the late afternoon of May 25th. Temperatures well into the 80s and 90s and dew point temperatures in the 60s south of the front created high instability values.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front lifted into north central and far northeast Nebraska during the late afternoon of May 25th. Temperatures well into the 80s and 90s and dew point temperatures in the 60s south of the front created high instability values. Warm mid level temperatures had helped restrict the activity much of the afternoon, but eventually scattered thunderstorms developed in central Nebraska late in the afternoon. These storms eventually spread into northeast Nebraska late in the evening fed by a strong low level jet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 5:49 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 649 PM CDT FRI MAY 25 2012 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORM CHANCES PRIMARY AVIATION CONCERN WITH THIS TAF FORECAST AND IT WILL BE A BATTLE BETWEEN STRONG WARM ADVECTION AND INCREASING CAP OVER AREA WHETHER OR NOT THEY DEVELOP AND HOW WIDESPREAD THEY BECOME. IT STILL APPEARS ENOUGH OF A RISK THAT WARM ADVECTION WILL WIN OUT AND THUNDERSTORMS WILL DEVELOP OVER ERN NEBRASKA THIS EVENING...THUS TEMPO GROUPS WERE FORECAST. HOWEVER...CONFIDENCE NOT HIGH IN EXACT TIMING. LATER TONIGHT CIGS EXPECTED TO LOWER AS LOW LEVEL MOISTURE STREAMS NORTH WITH IMPROVING CONDITIONS THEN ON SATURDAY AS SURFACE WINDS TURN MORE SOUTHERLY AND INCREASE. CHERMOK && .PREV DISCUSSION... /ISSUED 342 PM CDT FRI MAY 25 2012/ DISCUSSION... THUNDERSTORM CHANCES/STRENGTH THROUGH SUNDAY REMAINS THE MAIN WEATHER FOCUS/CHALLENGE. SHORT TERM...TONIGHT. PER WATER VAPOR AND SHORT RANGE MODELS...UPPER HEIGHTS CONTINUE TO BUILD ACROSS FORECAST AREA AHEAD OF AN UPPER LOW NEARING CNTRL CA. FIRST WAVE OF WARM ADVECTION...WITH RICH THETA E AIR AT H85 LIFTING ACROSS ERN NEBR/WRN IA PER GFS/NAM...GENERATED SCATTERED CONVECTION OVER THE FORECAST AREA BUT STRONGEST AT 20Z WAS JUST TO THE SOUTHEAST. THIS WARM ADVECTION WAS FORECAST TO SHIFT MORE TOWARD AND AWAY FROM NRN AND ERN ZONES BY 12Z. FORECAST SOUNDINGS AND 4KM WRF INDICATED PRECIP OR ITS POTENTIAL AT MOST AREAS THROUGH MID/LATE EVENING AND HIGHEST PRECIP CHANCES FOR TONIGHT WILL BE CARRIED THEN. WILL LINGER A DECREASING CHANCE AFTER 06Z...WITH HIGHER CHANCES ACROSS THE NORTH. AT 20Z MAIN SURFACE WARM FRONT WAS SEVERAL COUNTIES SOUTH OF NEBRASKA WITH SECONDARY BOUNDARY SE OF LINCOLN/OMAHA. MAIN SEVERE THREAT INITIALLY STILL APPEARS TO BE HAIL WITH THE INCREASING ELEVATED CAPE AND STRONG SHEAR PRESENT AND ANOTHER ROUND OF CONVECTION SHOULD GET GOING THROUGH EARLY EVENING. WEAKER BOUNDARY SE OF LINCOLN/OMAHA COULD PROVIDE EXTRA FOCUSING POINT AND IF SURFACE WARM FRONT WOULD MANAGE TO LIFT UP INTO SERN ZONES THIS EVENING A SMALL TORNADO THREAT WOULD EXIST TOO. APPEARS BEST WARM ADVECTION AND SEVERE THREAT THOUGH IS PRIOR TO 06Z. ON SATURDAY ALL MODELS SHIFT WARM FRONT UP TO OR NORTH OF OUR NORTHERN BORDER AND BASED ON HOW HOT IT IS GETTING TODAY SOUTH OF BOUNDARY...WOULD EXPECT SOME MID 90S INTO SRN ZONES AT LEAST AND POSSIBLY FARTHER NORTH. LEFT IN SMALL POPS N IN THE MORNING NEAR RETREATING WARM FRONT AND W AND NORTH IN THE AFTERNOON EITHER DUE TO STRONG HEATING POSSIBLY KICKING OFF A HIGH BASED SUPERCELL FOR THE FORMER...AND IN CASE RETREATING WARM FRONT SLOWS/STALLS LATTER. DID NOT GO HIGHER THAN SLIGHT CHANCE AT THIS TIME...AS CAP STRENGTH WILL BE INCREASING SATURDAY BUT ANY DISTURBANCES WILL HAVE TO BE MONITORED. HIGHER PRECIP CHANCES ALONG WITH HEAVY RAIN MENTION STILL IN ORDER SUNDAY AFTERNOON NORTHWESTERN AREAS AND A LITTLE FARTHER SOUTHEAST IN THE EVENING. STRONG TROUGH WILL BRING FALLING HGTS TO NEBR AND SHOVES BOUNDARY TOWARD/INTO WESTERN ZONES WITH PRECIPITABLE WATER VALUES HIGH AND TRAINING CELLS LIKELY. WITH 0-6KM SHEAR VALUES ALSO QUITE HIGH WITH APPROACHING UPPER TROUGH...SEVERE WEATHER RISK LOOMS AGAIN. BOOSTED HIGHS AHEAD OF APPROACHING FRONT. QUIETER AND POTENTIALLY NICE MEMORIAL DAY STILL ON TRACK...AND ALTHOUGH NW WINDS MAY BE A LITTLE HIGHER THAN MODEL BLEND SUGGESTED...THEY SHOULDN'T BE AS STRONG AS SATURDAY OR SUNDAY. PLUS DWPTS WILL BE MUCH LESS THAN SATURDAY TO GO ALONG WITH COOLER TEMPS COMPARED TO SAT OR SUN. REST OF EXTENDED...NO CHANGES FROM MODEL BLEND. NEXT TROUGH TO ARRIVE SOMETIME IN LATE TUE THROUGH LATE WED PERIOD PROVIDING NEXT BETTER CHANCE OF PRECIPITATION. A SLOWER TIMING COULD ALLOW MAX TEMPS TO BE HIGHER THAN BLEND/FORECAST GAVE AND THAT TOO WILL BE SOMETHING TO MONITOR AFTER ACTIVE WEATHER OF WEEKEND PASSES. CHERMOK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT FRI MAY 25 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 415 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH THE REGION. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY HAZARD. ALSO...A FEW TORNADIC STORMS WILL BE POSSIBLE SOUTH OF THE I-80 CORRIDOR WHERE A HIGHER CONCENTRATION OF ENVIRONMENTAL SHEAR WILL BE LOCATED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY...PUSHING HEAT INDICES TO THE UPPER 90S. THUNDERSTORMS ARE EXPECTED TO REDEVELOP SUNDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE REGION. SOME OF THESE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS...ALONG WITH LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE FORECAST TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR TONIGHT...REPORTS OF SEVERE WEATHER ARE ENCOURAGED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
952 PM CDT FRI MAY 25 2012
NEZ017-031-032-260330-
STANTON NE-PIERCE NE-MADISON NE-
952 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON...
SOUTHEASTERN PIERCE AND MADISON COUNTIES UNTIL 1030 PM CDT...
AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MEADOW GROVE...OR
18 MILES SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...PIERCE...BATTLE CREEK...HADAR AND MEADOW GROVE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 BETWEEN MILE MARKERS 57 AND 81.
HIGHWAY 81 BETWEEN MILE MARKERS 153 AND 166.
LAT...LON 4224 9751 4211 9736 4210 9737 4209 9734
4203 9728 4180 9774 4189 9784 4199 9783
TIME...MOT...LOC 0248Z 230DEG 29KT 4192 9775
ZAPOTOCNYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1105 PM CDT FRI MAY 25 2012
NEZ032-033-043-260430-
STANTON NE-COLFAX NE-CUMING NE-
1105 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTH CENTRAL COLFAX
AND SOUTHWESTERN CUMING COUNTIES UNTIL 1130 PM CDT...
AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF STANTON...OR 17
MILES SOUTHEAST OF NORFOLK...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHEAST STANTON COUNTY...CLARKSON AND HOWELLS.
LAT...LON 4192 9696 4176 9673 4174 9681 4175 9690
4172 9691 4167 9716 4182 9730
TIME...MOT...LOC 0401Z 269DEG 43KT 4182 9722
ZAPOTOCNYThe Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
2 hail. Local standard time, as filed.
The hail was also accompanied by very strong winds but no speed estimate was available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373426, 373427.